March 1999

Mucosal Denudation of the Lips From Isotretinoin Therapy

Author Affiliations

Not Available


Copyright 1999 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.1999

Arch Dermatol. 1999;135(3):349-350. doi:10-1001/pubs.Arch Dermatol.-ISSN-0003-987x-135-3-dlt0399

For years, isotretinoin has been used in the treatment of acne with well-recognized side effects on skin and mucosal surfaces, eg, cheilitis and xerosis. We report a case of sudden onset of complete denudation of the labial mucosa secondary to isotretinoin therapy.

A 19-year-old woman with nodulocystic acne was started on a regimen of 30 mg of isotretinoin twice daily (1 mg/kg per day). Four weeks into treatment, the patient presented with a 16-hour history of severe swelling of the lips, with associated pain, oozing, and bleeding. She denied a history of trauma, manipulation, cosmetic procedures to the affected area, upper respiratory tract infection, febrile episodes, or herpes labialis. Lip care for mild mucosal xerosis, occurring after institution of treatment, had involved vigorous use of over-the-counter emollients, which she had used previously. She had not used facial cosmetics during this period.

First Page Preview View Large
First page PDF preview
First page PDF preview